Alert archive / Wyoming / High Wind Warnings in 2007

High Wind Warning 14, NWS Riverton, WY

December 20, 2007Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Dec 20, 2007, 6:01 AM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 20, 2007, 6:01 AM MST (13:01 UTC)
Expired
Dec 20, 2007, 3:01 PM MST
In force
9 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 1.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2007-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2007-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KRIW 201301
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
601 AM MST THU DEC 20 2007

...HIGH WINDS EXPECTED TODAY ACROSS THE GREEN MOUNTAINS AND RATTLESNAKE
RANGE...

.A STRONG PACIFIC STORM SYSTEM WILL BRING A VERY STRONG PRESSURE
GRADIENT ACROSS THE AREA TODAY. THIS GRADIENT WILL RESULT IN VERY
WINDY CONDITIONS ACROSS THE GREEN MOUNTAINS AND RATTLESNAKE RANGE. 

WYZ019-202200-
/O.NEW.KRIW.HW.W.0014.071220T1301Z-071220T2200Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
601 AM MST THU DEC 20 2007

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON. 

A STRONG PRESSURE GRADIENT WILL RESULT IN STRONG SOUTHWEST WINDS
TODAY...OCCASIONALLY SUSTAINED NEAR 40 MPH...WITH GUSTS TO AROUND
70 MPH...ACROSS THE GREEN MOUNTAINS AND RATTLESNAKE RANGE. THESE
WINDS ARE EXPECTED TO WEAKEN DURING THE AFTERNOON...AS THE
PRESSURE GRADIENT WEAKENS. TRAVELLERS...ESPECIALLY THOSE DRIVING
HIGH PROFILE VEHICLES...WILL EXPERIENCE STRONG CROSSWINDS ON AREA
ROADWAYS...INCLUDING HIGHWAY 287 BETWEEN SWEETWATER STATION AND
MUDDY GAP.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$
1 follow-up statement
000 
WWUS75 KRIW 202201
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
301 PM MST THU DEC 20 2007


WYZ019-202315-
/O.CAN.KRIW.HW.W.0014.000000T0000Z-071220T2200Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
301 PM MST THU DEC 20 2007

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELED THE HIGH
WIND WARNING. 

THE PRESSURE GRADIENT OVER THE GREEN MOUNTAINS AND RATTLESNAKE
RANGE HAS RELAXED THIS AFTERNOON...CAUSING WINDS TO WEAKEN BELOW
HIGH WIND CRITERIA. WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE
THROUGH THE EVENING HOURS...BUT ARE EXPECTED TO REMAIN BELOW HIGH
WIND CRITERIA.


$$

BRANHAM

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 20, 3:29 AM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 20, 3:29 AM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
329 AM MST THU DEC 20 2007

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
SNOWFALL IS FINALLY GETTING UNDERWAY ACROSS THE WESTERN PORTION OF
WYOMING. RADAR INDICATES A SOLID AREA OF SNOWFALL ACROSS EASTERN
IDAHO INTO FAR WESTERN WY. TETON PASS WEB CAM IS INDICATING HEAVY
SNOWFALL. ESTIMATED SNOWFALL REPORTS SO FAR REVEAL AROUND 2 INCHES
OF NEW SNOW IN JACKSON AND ABOUT 4 INCHES OF SNOWFALL IN THE SNAKE
RIVER CANYON ALONG WITH SOME BLOWING AND DRIFTING. WINTER STORM
WARNING STILL LOOKS ON TARGET. ISENTROPIC UPGLIDE IS UNDERWAY AND
THE BACK EDGE OF THIS SWATH OF ASSOCIATED ENHANCEMENT SHOULD BE
THROUGH THE AREA BY 18Z. PART 2 OF THIS STORM WILL GET UNDERWAY
THIS AFTERNOON AFTER A SHORT BREAK IN THE ACTION WHEN THE LEFT
FRONT QUAD DYNAMICS OF THE 125 KNOT JET MAX ENHANCES THE SNOWFALL
ONCE AGAIN THROUGH 06Z TONIGHT. IN ADDITION...AFTERNOON INSTABILITY
ALONG WITH NEGATIVE LIFTED INDUCES WILL PROVIDE THE HILITED AREA
WITH EMBEDDED HEAVY SNOW SHOWERS. HAVE INCLUDED THE WEST SLOPE OF
THE WIND RIVER MOUNTAINS IN THE WINTER STORM WARNING AS THIS SOUTHWEST
FLOW FAVORS THESE MTNS. LEFT THE OTHER HILITES AS IS. IN THE MEANTIME...THE
TROUGH AXIS OFF THE COAST AT 133W WILL BE SPLITTING WITH THE SOUTHERN
STREAM PROVIDING ISENTROPIC LIFT TO OUR SOUTHERN ZONES THIS
EVENING...PRIMARILY OVER SWEETWATER COUNTY WHERE 2 TO 3 INCHES OF
SNOWFALL WILL FALL WITH THE SAME LEFT FRONT QUAD JET STREAM
DYNAMICS AIDING SNOWFALL THERE. THE ASSOCIATED COLD FRONT WILL BE
PUSHING SOUTH ACROSS THE STATE TONIGHT. THE SNOWFALL ASSOCIATED
WITH THE FRONT AS WELL AS THE SHORT LIVED UPSLOPE EVENT BEHIND THE
FRONT SHOULD PRODUCE 4 TO 6 INCHES OF SNOWFALL TONIGHT IN THE BIG
HORN MTNS BEFORE BOUNDARY LEVEL WINDS BACK AGAIN. 1 TO 2 INCHES OF
SNOWFALL SHOULD FALL ACROSS THE LANDER FOOTHILLS AND ON CASPER
MTN TONIGHT. MANY AREAS EAST OF THE DIVIDE WILL SEE AT LEAST SOME LIGHT
SNOWFALL. LEFT LIKELY POPS FROM SOUTHERN SWEETWATER COUNTY TO CPR THROUGH
18Z FRIDAY. THE AIRMASS WILL STABILIZE CONSIDERABLY FRIDAY NIGHT
WITH WARM AIR ADVECTION ALOFT GETTING UNDERWAY BY SATURDAY
MORNING. WITH PLENTY OF FRESH SNOW COVER AROUND ALONG WITH
STRENGTHENING INVERSIONS...MOST OF THE BASINS AND VALLEYS SHOULD
EXPERIENCE PATCHY ICE FOG FROM 06Z THROUGH 18Z SATURDAY. SOME
LIGHT SNOWFALL SHOULD BREAK OUT IN NORTHWEST WY BY SATURDAY
AFTERNOON AS ISENTROPIC LIFT GETS UNDERWAY OUT THERE AS WELL AS AN
INCREASINGLY MOIST PACIFIC WESTERLY DIFFLUENT FLOW ON THE BACK
SIDE OF THE NARROW RIDGE. THIS WESTERLY DIFFLUENT UPSLOPE FLOW WILL
CONTINUE THROUGH SATURDAY NIGHT. INCREASED WINDS AROUND THE CODY
FOOTHILLS THIS MORNING WITH HINTS OF A MOUNTAIN WAVE ACTIVITY THERE.
THE COMBINATION OF 50 KNOT 700MB WINDS AS WELL AS 29 KNOT WINDS IN
THE MET MOS GUIDANCE FOR CPR ALONG WITH PRESENT WIND GUSTS HAS
PROMPTED THE WINDS TO BE INCREASED TO JUST UNDER HIGH WIND
CRITERIA FOR TODAY FROM THE GREEN MTNS TO CPR. SINCE THE SURFACE
GRADIENT FROM RKS TO GCC WILL ONLY BE 8MB...DECIDED NOT TO GO HIGH
WIND CRITERIA. SUSTAINED POST FRONTAL NORTH WINDS OF 20 TO 25 MPH
WILL OCCUR ACROSS JOHNSON COUNTY TONIGHT WITH 5 TO 6MB 3 HOURLY
PRESSURE RISES BEHIND THE FRONT.TODAY WILL BE THE WARMEST DAY OF
THE WEEK IN AREAS THAT HAVE NOT MIXED OUT YET FOR AREAS SUCH AS
LND WHICH WILL PUSH THE 40 DEGREE MARK. HERE ON THE TOP OF GRIFFY
HILL AS WELL AS LND THE PRESENT TEMP IS STILL 27. H7 TEMPS DROP
FROM -5 TO -18C TODAY THROUGH TONIGHT.

.LONG TERM...SUNDAY THROUGH THURSDAY
A PARADE OF PACIFIC STORM SYSTEMS WILL AFFECT THE FORECAST AREA
ABOUT EVERY 36 TO 48 HOURS OR SO. THESE SYSTEMS...AND ASSOCIATED
COLD FRONTS WILL KEEP TEMPERATURES GENERALLY BELOW AVERAGE...WITH
A FEW SEASONAL READINGS IN WINDY AREAS BETWEEN SYSTEMS. THE FIRST
TROUGH IN THE EXTENDED WILL AFFECT THE AREA SUNDAY...AND APPEARS
TO BE RATHER WEAK AND QUICK MOVING. SO MAINLY LIGHT SNOW IS
EXPECTED WEST OF THE DIVIDE...WITH PERHAPS SOME OF THE SNOW
SHIFTING EAST OF THE DIVIDE...BUT LITTLE OR NO UPSLOPE IS EXPECTED
WITH THIS SYSTEM...AS SFC AND 700MB WINDS REMAIN WEST OR
NORTHWEST. BY MONDAY...THE NEXT TROUGH WILL BEGIN TO APPROACH THE
AREA...WITH ISENTROPIC UPGLIDE INITIATING SNOW ACROSS THE WEST.
THEN THE TROUGH IS EXPECTED TO SPLIT...WITH A CLOSED LOW FORMING
MONDAY NIGHT IN THE SOUTHERN PORTION OF THE TROUGH ACROSS SOUTHERN
UTAH THEN INTO THE FOUR CORNERS AREA. THIS SHOULD BRING A DECENT
COLD FRONT THROUGH THE AREA...WHICH SHOULD PRODUCE UPSLOPE
CONDITIONS EAST OF THE DIVIDE MONDAY NIGHT AND EARLY CHRISTMAS
DAY...AND HAVE ADDED POPS EAST OF THE DIVIDE FOR MONDAY NIGHT INTO
TUESDAY. HOWEVER...THE SPLIT TROUGH AND THE UPPER LOW PUSHING SO
FAR TO THE SOUTH...SHOULD KEEP SNOWFALL AMOUNTS GENERALLY ON THE
LIGHT SIDE. FINALLY THE NEXT TROUGH WILL AFFECT THE AREA WEDNESDAY
AND THURSDAY...AND IS EXPECTED TO DIG AND BECOME A CLOSED
LOW...WITH MEDIUM RANGE MODEL SOLUTIONS HAVING THIS UPPER LOW FROM
THE DESERT SOUTHWEST TO THE FOUR CORNERS AREA THURSDAY MORNING.
DUE TO THIS DISCREPANCY...HAVE KEPT POPS ACROSS THE WEST AND
SOUTH...AND KEPT CENTRAL AND NORTHERN AREAS EAST OF THE DIVIDE DRY
FOR NOW.

&&

.AVIATION...
A WINTER STORM PROMISES TO IMPACT THE WESTERN THIRD OF THE FORECAST
AREA...BRINGING IFR TO LIFR CONDITIONS AT KJAC...KBPI AND KPNA AS WELL
AS MOST AREAS ALONG AND WEST OF THE CONTINENTAL DIVIDE.  WIDESPREAD IFR
CEILINGS AND VISIBILITY WITH SNOW AND FOG WILL OBSCURE THE MOUNTAINS
AND HIGHER TERRAIN.  STRONG SOUTHWEST SURFACE WIND WILL BLOW OVER THE
MOUNTAINS AND THROUGH SWEETWATER...SOUTHERN FREMONT AND NATRONA COUNTIES
WITH MOUNTAIN WAVES LIKELY ALONG THE LEE SLOPES OF THE MOUNTAINS.  CLOUDS
WILL INCREASE EAST OF THE CONTINENTAL DIVIDE WITH WIDELY SCATTERED
SNOW SHOWERS DEVELOPING LATE IN THE AFTERNOON ACROSS THE NORTH.

&&

.FIRE WEATHER...
SNOWFALL OF UP TO 16 INCHES WILL OCCUR TODAY THROUGH THIS EVENING
ALONG THE WEST SLOPE OF THE WIND RIVER MOUNTAINS AS WELL AS OVER
THE TETONS AND THE GROS VENTRE...WYOMING AND SALT RIVER RANGES. 3
TO 12 INCHES OF SNOWFALL WILL OCCUR OVER MUCH OF THE REST OF
WESTERN WYOMING. STRONG WEST WINDS OF 30 TO 55 MPH WILL OCCUR IN
THE CODY FOOTHILLS THIS MORNING AND STRONG SOUTHWEST WINDS OF 35
TO 55 MPH WILL OCCUR TODAY FROM THE GREEN MOUNTAINS TO CASPER. THE
AIRMASS WILL MIX OUT CONSIDERABLY TODAY WITH AREAS THAT HAVE BEEN
TRAPPED IN INVERSIONS ALL WEEK MIXING OUT AND ACTUALLY BREAKING
THE FREEZING MARK. SOME SNOWFALL WILL FALL EAST OF THE DIVIDE
TONIGHT INCLUDING 4 TO 6 INCHES OF SNOWFALL IN THE BIG HORN
MOUNTAINS. INVERSIONS WILL REESTABLISH THEMSELVES ONCE AGAIN FRIDAY
NIGHT. SNOW WILL BREAK OUT AGAIN IN WESTERN WYOMING BY SATURDAY AFTERNOON.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 11 PM MST THIS EVENING FOR WYZ001-002-014-
015-025-027.

WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR WYZ012-013-
023-024.

&&

SHORT TERM...LIPSON
LONG TERM...WM
AVIATION...C.BAKER
FIRE WEATHER...LIPSON
Hazardous weather outlook, Dec 20, 5:00 AM MST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST THU DEC 20 2007

WYZ001>020-022>030-211200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST THU DEC 20 2007

...A WINTER STORM WARNING AND A SNOW ADVISORY ARE IN EFFECT FOR
MUCH OF WESTERN WYOMING FOR TODAY AND THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...THIS EVENING AND TONIGHT
A SIGNIFICANT SNOW STORM IS EXPECTED OVER WESTERN WYOMING
TODAY THROUGH THIS EVENING AS A POTENT PACIFIC STORM SYSTEM
TRACKS ACROSS WESTERN WYOMING. SNOWFALL RATES OF ONE INCH PER HOUR
ARE EXPECTED TODAY ALONG WITH THE POTENTIAL FOR UP TO 16 INCHES OF
SNOW OVER THE TETONS AND THE WEST SLOPES OF THE WIND RIVER MOUNTAINS
WELL AS ACROSS THE GROS VENTRE...WYOMING AND SALT RIVER RANGES
THROUGH THIS EVENING. 6 TO 8 INCHES OF SNOWFALL IS ALSO EXPECTED
ACROSS THE NORTHERN JACKSON AND STAR VALLEYS ALONG WITH 4 TO 6 INCHES
OF SNOWFALL ACROSS THE SOUTHERN PORTION OF THESE VALLEYS. TOGWOTEE...
TETON AND SALT RIVER PASSES ARE EXPECTED TO BECOME SNOW COVERED AND
SLICK TODAY. 3 TO 12 INCHES OF SNOW ARE EXPECTED ACROSS THE REST OF
WESTERN WYOMING THROUGH THIS EVENING. CONSIDERABLE BLOWING AND
DRIFTING SNOW ARE EXPECTED ACROSS THE HIGHER ELEVATIONS AS WELL AS
ACROSS THE OPEN AREAS OF WESTERN WYOMING TODAY. 4 TO 6 INCHES OF
SNOWFALL ARE EXPECTED ACROSS THE BIG HORN MOUNTAINS TONIGHT WITH
POWDER RIVER AND GRANITE PASS BECOMING SLICK AND SNOW COVERED
TONIGHT. 2 TO 3 INCHES OF SNOWFALL IS EXPECTED ACROSS SOUTHERN
SWEETWATER COUNTY THIS EVENING. WEST WINDS OF 20 TO 30 MPH WITH
GUSTS TO 50 MPH ARE EXPECTED IN THE CODY FOOTHILLS TODAY.
SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 55 MPH ARE EXPECTED
FROM THE GREEN MOUNTAINS TO CASPER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

PATCHY FOG IS EXPECTED ACROSS THE BASINS AND VALLEYS LATE FRIDAY
NIGHT AND SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE TODAY THROUGH TONIGHT.

TEAM RIVERTON

Nearby

High Wind Warnings in Wyoming, 2007Every high wind warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.